Fever, hyperdynamic shock, and multiple-system organ failure; A pseudo-sepsis syndrome associated with chronic salicylate intoxication

J. W. Leatherman, P. G. Schmitz

Research output: Contribution to journalArticlepeer-review

51 Scopus citations

Abstract

Objective: To describe a sepsis-like syndrome associated with chronic salicylate intoxication. Design: Retrospective clinical study. Setting: University-affiliated county hospital. Patients: Five patients who became accidentally intoxicated while ingesting salicylates on a long-term daily basis. Results of Data Analysis: All five salicylate-intoxicated patients had clinical and laboratory features that were highly suggestive of sepsis, but no bacteriologic or pathologic evidence of infection could be documented. Features included fever, leukocytosis with increased band forms, hypotension with a reduced SVR and multiple system organ failure (ARDS, encephalopathy, renal failure, and DIC). A diagnosis of salicylate intoxication was made at the time of admission to the hospital in only one case. In the other four cases, the presumptive diagnosis was sepsis; a correct diagnosis of salicylate intoxication was not established until between 16 h and 10 days after admission in these four cases. Two patients died, one patient required permanent hemodialysis, and two patients recovered fully only after prolonged and complicated hospitalizations. The pathogenesis of this syndrome is uncertain. In two cases, serum levels of TNF-α, IL-1β and IL-6 were measured by ELISA. In both cases serum IL-6 was markedly increased, and in one case serum TNF-α was also elevated. Conclusion: Occult salicylate intoxication should be considered when apparent sepsis syndrome occurs without a readily easily identifiable source of infection.

Original languageEnglish (US)
Pages (from-to)1391-1396
Number of pages6
JournalCHEST
Volume100
Issue number5
DOIs
StatePublished - 1991
Externally publishedYes

Fingerprint

Dive into the research topics of 'Fever, hyperdynamic shock, and multiple-system organ failure; A pseudo-sepsis syndrome associated with chronic salicylate intoxication'. Together they form a unique fingerprint.

Cite this